Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 436, NWS Jackson, MS

August 19, 2002Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2002, 1:36 PM CDT for Clarke County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 1:36 PM CDT (18:36 UTC)
Expired
Aug 19, 2002, 2:35 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS54 KJAN 191836
SVRJAN
MSC023-191935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 235 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF QUITMAN...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR QUITMAN AT 145 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3218 8845 3195 8877 3205 8890 3222 8876

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:16 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 4:16 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
416 AM CDT MON AUG 19 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES MID-WEEK

THE EARLY MORNING SUBJECTIVE SURFACE ANALYSIS HAS A COLD FRONT
EXTENDING FROM THE CHICAGOLAND AREA...SOUTHWEST TO TOPEKA...TO A
SURFACE LOW JUST WEST OF GAGE OKLAHOMA.  CLOSER TO HOME...THE
WEATHER WORD IS RIDGING...AS HIGHER HEIGHTS CONTROL THE WEATHER IN
OUR NECK OF THE WOODS.

UNFORTUNATELY...THE FRONT WILL NOT MAKE IT THIS FAR SOUTH...AS
RIDGING WILL TEND TO KEEP MOST OF THE SHOWER AND THUNDERSTORM
ACTIVITY AT BAY EARLY THIS WEEK.  FOR TODAY...WITH PRECIPITABLE
WATER VALUES REMAINING GREATER THAN 100 PERCENT OF NORMAL AND
FALLING THETA SURFACES (INDICATING LARGE-SCALE SUBSIDENT
MOTION)...WIDESPREAD PRECIPITATION IS NOT EXPECTED OVER MUCH OF THE
REGION.  HOWEVER...EASTERN PARTS OF THE FORECAST AREA MAY SEE A
LITTLE BETTER COVERAGE THANKS TO SLIGHTLY ENHANCED UPWARD VERTICAL
MOTION DUE TO A LINGERING SHORTWAVE OVER ALABAMA.  ANYTHING THAT
FIRES THOUGH SHOULD DISSIPATE SHORTLY AFTER SUNSET.

AN EASTERLY WAVE IS FORECAST TO MOVE ACROSS THE NORTHERN GULF AT
MID-WEEK...AND MAKE LANDFALL IN SOUTH MISSISSIPPI.  AS THIS
OCCURS...PRECIPITABLE WATER VALUES WILL INCREASE TO 2 INCHES OR
GREATER ACROSS MOST OF THE FORECAST AREA WEDNESDAY.  HOWEVER...IM
NOT ALL THAT IMPRESSED WITH THE WAY THIS SYSTEM IS LOOKING AT THIS
TIME.  ISENTROPICALLY...THE UPGLIDE IS VERY WEAK ABOVE THE BOUNDARY
LAYER (310 K SURFACE AND ABOVE) WITH RELATIVELY HIGH CONDENSATION
PRESSURE DEFICITS.  FROM THE LOOKS OF THINGS...MOST OF THE ENHANCED
UPWARD VERTICAL MOTION IS CONFINED TO COASTAL AREAS SOUTH AND EAST
OF THE FORECAST AREA.  THINGS DO LOOK A LITTLE BETTER THROUGH THE
BOUNDARY LAYER AND BELOW...WITH WEAK UPGLIDE AND PRESSURE DEFICITS
OF 35 MB.  SO...WILL PLAN ON GOING WITH LOW GRADE CHANCE TERRITORY
OVER MOST OF THE FORECAST AREA WITH SLIGHTLY HIGHER RAIN CHANCES
ACROSS THE SOUTHERN TIER OF COUNTIES/PARISHES.

DAYS 4 THROUGH 7 LOOK TO BE IN GOOD SHAPE AND WILL NOT MAKE ANY
CHANGES AT THIS TIME.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   94  73  94  73 /  20  20  20  20
MEI   93  73  94  72 /  30  20  20  20

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:44 PM CDTSevere Thunderstorm WarningJANScott, Smith61 min
Aug 19, 1:59 PM CDTSevere Thunderstorm WarningJANCovington, Jones61 min
Aug 19, 3:36 PM CDTSevere Thunderstorm WarningJANRankin59 min
Aug 19, 4:47 PM CDTSevere Thunderstorm WarningJANNoxubee28 min
Aug 19, 4:59 PM CDTSevere Thunderstorm WarningJANLowndes31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.